Beating Breast Cancer – Weekly Update #11

Beating Breast Cancer as a Thirty Something - Update 11

I was recently diagnosed with breast cancer and have decided to blog about my journey.  If you need to catch up on my story, please check out this page for the chronological list of posts.

This week was VERY quiet in regards to cancer treatment.  The only appointment I had was a follow-up with my breast surgeon.  She said that I was continuing to recover well from my bilateral mastectomy.  I pointed out a few changes in skin appearance that I had noticed lately (some slight discoloration around my scar) and she said that it all looked fine.  It was a quick and easy appointment.

Since it was such a quiet week, I thought I’d give you a rundown of which of the many, many possible side effects of chemo I am actually experiencing.  I am now officially halfway through the AC chemo, so I have a pretty good handle on how my body is dealing with this stuff.

NOTE: I am hesitant to write all of this out because I don’t want to sound like a whiner.  This is one instance when I am mainly writing to other women who might be receiving the same breast cancer treatment.  While every person responds differently to chemo, I have found it helpful to read different accounts to see what side effects are most common.

Nausea – This has been, by far, one of the biggest issues for me.  Like I mentioned in a previous post, it feels like the all-day sickness that comes during the first trimester of pregnancy.  Complete with food aversions, yucky reflux feeling in the throat, and waves of nausea.  The medications that I am taking definitely help and they keep me from actually throwing up.  But I haven’t quite been able to shake the overall feeling of yuck.  Compazine has been my drug of choice, but I also throw in a Zofran on really tough days.  I have Ativan to take at night to help me sleep, but it also helps with nausea.  I take medicine around the clock for about six or seven days.  Then I am able to wean off the meds for the second week, which is helpful for my bowels.  Which leads me to the next round of side effects…

Digestive Issues – Chemo in and of itself can cause the “fast poops” (a term coined by The Professor when he was about 3 years old).  HOWEVER…the anti-nausea meds cause constipation.  So it is a daily battle to keep digestion balanced during chemo.  The key is in the medications to prevent constipation.  I’m going to share with you a tip that will NEVER leave your head.  EVER.  So just keep scrolling if you don’t want to read this little bit of bathroom brilliance…

The gals up at the cancer center have a rule of thumb when it comes to treating constipation:  You have to deal with the “mush” AND the “push.”  Meaning you need to take a stool softener (“mush”) along with a laxative (“push”) to really take care of constipation.  Not just one or the other.  So I started with Colace and Senokot, but the Senokot didn’t do much “pushing” and just caused crazy stomach cramps, so I switched to Miralax (which is SO much better). So there you go.  Mush and push.  Life changer.

Mouth Sores – This was the side effect that I was most worried about going into chemo, but it hasn’t been too bad.  Rather than having mouth sores, I have just found that my mouth as a whole is sore and sensitive.  Regular toothpaste burns my mouth horribly, so I have had to switch to Biotene (if you don’t want to spend $7 on a tube of toothpaste, I found that my kids’ toothpaste was sensitive enough, but my mouth didn’t feel clean enough after brushing with bubble gum flavor).  I have also found that I need to wait much longer for food to cool off enough for my mouth to handle and there are days when I can only handle drinks at closer to room temperature.


Hair Loss – You have had plenty of information about my hair loss.  As of right now, I am not COMPLETELY bald, but I’m close.  My nurse navigator thinks that the rest could possibly come out after my next round of chemo.  My leg hair has pretty much stopped growing and my armpit hair has stopped growing completely (Woot!).  I still have my arm hair, eyelashes and eyebrows.

Neulasta Side Effects – I have taken Claritin before and a few days after my Neulasta injection (which, I recently found out, costs $28,000.  Can you believe that?! Thank goodness for insurance!).  The Claritin definitely keeps most of the bone pain at bay, but I feel a little sore for a day or two after Neulasta.  At about Day 10 after the Neulasta, I had the crazy back spasms during both cycles.  So we are thinking that it is the Neulasta causing the back spasms, so I am going to try taking Claritin through the whole two-week cycle and see if it keeps the back pain away.


Fatigue – I feel exhausted a lot of the time.  Getting up and moving definitely helps the fatigue, so I try to get my heart rate up every day by going for a walk outside or to the gym.  Even towards the end of the two-week cycle when I am feeling less nauseous, I have to pace myself because I still get tired very easily.  I can’t wait for my body to be back to a normal energy level.  My sleep cycle is a little messed up, also, so that has been another factor in the fatigue.

Overall, I feel lucky that my side effects are not worse.  Because they could be so very much worse.  I have awesome healthcare providers who are helping me brainstorm ways to get through the side effects that I do have in order to make me more comfortable.  As soon as I have it under control, I’ll be switching to a new chemo drug.  🙂

Keep Reading —> Weekly Update #12 (April 2, 2017) {Third Round of Chemo, Bummers, Bright Spots}

1 thought on “Beating Breast Cancer – Weekly Update #11”

Leave a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.